Thunderstorm Wind, Burnett
- When
- July 17, 11:30 AM CST
- Where
- Burnett County, Webb Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 46.020, -92.130
A 12 inch diameter tree was blown down.
An upper level disturbance moved through Wisconsin and combined with a warm and moist air mass to produce scattered strong to severe thunderstorms with high winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An upper level disturbance moved through Wisconsin and combined with a warm and moist air mass to produce scattered strong to severe thunderstorms with high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 17, 9:58 AM CST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1058 AM CDT THU JUL 17 2008 .UPDATE...MOSAIC RADAR SHOWING SOME RECENT DEVELOPMENT ALONG NORTHERN PORTION OF SOUTHERN MCS THIS LATE MORNING...HEADING TOWARD SOUTHERN ZONES ATTM. RECENT SPC MESOANALYSIS GRAPHICS INDICATE AXIS OF STRONG INSTABILITY STRETCHING N/S ACROSS WISCONSIN AND REACHING PORTIONS OF OUR FA...ESPECIALLY TOWARD PRICE COUNTY. MODERATE DEEP LAYER SHEAR PRESENT ALONG WITH ENHANCED LIFT WITH VORT MAX NOW PUSHING THROUGH SOUTH DAKOTA WILL KEEP SVR STORMS POTENTIAL THROUGH THIS AFTERNOON...AND HAVE KEPT LIKELY POPS GOING ATTM. HEAVY RAIN ALSO REMAINS A THREAT DUE TO WARM CLOUD LAYER PROCESSES AND SLOW MOVING CONVECTION. && .PREV DISCUSSION... /ISSUED 333 AM CDT THU JUL 17 2008/ DISCUSSION... MAIN SHORT TERM FCST CONCERN ON STRONG TO ISOLD SVR STORMS THIS MORNING AND AFTERNOON...TRANSITIONING INTO A +RA/FLASH FLOOD THREAT BY LATE AFTERNOON AND OVERNIGHT. NO SIG FCST CHANGES. INCREASED POPS ALONG SRN ZONES AND ADDED +RA WORDING. ALSO INCREASED QPF IN THIS AREA FOR THE AFTERNOON AND OVERNIGHT PERIODS. THERE IS SOME UNCERTAINTY WHERE THE AXIS OF HEAVIEST RAIN WILL DEVELOP...BUT THE SRN THIRD OF THE CWA...MAINLY ACROSS NRN WIS...CAN EXPECT AMOUNTS OF 1 TO 2 INCHES OVER THE NEXT 36 HOURS WITH LOCALLY HIGHER AMOUNTS. WILL NOT ISSUE A FFA ATTM...BUT WILL HIGHLIGHT THE THREAT IN A ESF AND THE HWO. CURRENT FRONTAL ANALYSIS SHOWS A TROUGH PUSHING E INTO WRN MN AS A WARM FRONT DRAPED OVER CEN MN AND NRN WIS CONTINUES TO BE THE FOCUS FOR EARLY MORNING CONVECTION. A 15-20KT SRLY LO LVL FLOW WILL INCREASE DEW PTS AND PWATS TODAY...WITH DEW PTS 70S POOLING IN LOCATIONS ALONG THE WARM FRONT. MODELS IN GOOD AGREEMENT THAT THE WARM FRONT REMAINS STATIONARY TODAY...GENERALLY ALONG THE SRN CWA BORDER AND INTO NW WIS. IT IS THIS REGION THAT WILL LIKELY SEE ONGOING CONVECTION THROUGH THE DAY WITH THE HIGHEST THREAT FOR +RA AND FLASH FLOODING LATE TODAY AND OVERNIGHT. HOWEVER...THE NAM LIFTS THE BAROCLINIC ZONE FURTHER NORTH OVER WRN LAKE SUPERIOR AND THROUGH THE TWIN PORTS. SINCE SOLUTION IS THE OUTLIER...HAVE CONTINUED TO FAVOR THE GFS/HPC FOR THE PLACEMENT OF THE THERMAL BOUNDARY AND GREATEST QPF AXIS. BUFR SOUNDINGS AT BRD/HYR SHOW CONDITIONS WILL BE FAVORABLE FOR +RA WITH HRLY RATES ON THE ORDER OF 1 TO 2 INCHES AND RAINFALL TOTALS OF SEVERAL INCHES POSSIBLE...MAINLY IN THE 22-06Z FRI TIME FRAME. PWATS APPROACH THE 2 INCH MARK THIS AFTRN...AS THE COLUMN BECOMES SATURATED WITH A LONG SKINNY CAPE PROFILE. IN ADDITION...PORTIONS OF NW WIS HAVE RECEIVED ON THE ORDER OF 2-4 INCHES OF RAINFALL OVER THE PAST FEW DAYS MAKING SOIL CONDITIONS ALREADY SATURATED. A COOLER AND DRIER CANADIAN HIGH PRESSURE AIR MASS WILL BUILD INTO THE REGION AS THE FRONTAL SYSTEM EXITS ON FRIDAY. THIS WILL ALLOW FOR LOWER HUMIDITIES AND MORE SUN FOR THE FA. THE HIGH PRESSURE QUICKLY EXITS TO THE EAST...RESULTING IN A NE WIND OVER WRN LAKE SUPERIOR FOR THE WEEKEND. THIS WILL MAKE CONDITIONS NEAR LAKE SUPERIOR COOLER /HIGHS IN THE 60S/ WITH THE POSSIBILITY OF FOG AND LOW CLOUDS FOR THE TWIN PORTS. THE INLAND EXTENT OF THE MARINE AIR MASS...AND IF IT WILL REACH THE DLH AIRPORT OVER THE MILLER HILL...IS STILL UNCERTAIN AND WILL DEPEND ON THE STRENGTH OF THE LO LVL FLOW. AVIATION... SCATTERED THUNDERSTORMS WILL AFFECT THE NORTHLAND TODAY AND TONIGHT AS A COLD FRONT MOVES ACROSS THE UPPER MIDWEST. SOME THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. REDUCED VSBYS AND CIGS WILL ALSO ACCOMPANY THE THUNDERSTORMS. DUE TO ABUNDANT LOW-LEVEL MOISTURE AND ONSHORE FLOW...AREAS OF FOG ARE EXPECTED ACROSS THE ENTIRE FCST AREA THROUGH MIDDAY TODAY...ESPECIALLY ACROSS HIGHER TERRAIN NEAR LAKE SUPERIOR. VSBYS AND CIGS COULD DROP TO THE IFR/LIFR RANGE IN THE FOG. && POINT TEMPS/POPS... DLH 68 55 78 54 / 40 30 10 10 INL 73 52 77 52 / 20 20 10 10 BRD 77 58 80 56 / 60 30 10 10 HYR 83 58 82 52 / 70 60 10 10 ASX 74 58 76 52 / 50 50 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. LILES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 512 AM CDT THU JUL 17 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181015- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 512 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS...A FEW WITH THE POTENTIAL TO BECOME SEVERE...ARE EXPECTED ACROSS MUCH OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN TODAY AND TONIGHT. RAINFALL TOTALS OF 2 TO 4 INCHES OR GREATER WILL BE POSSIBLE THROUGH TONIGHT. THE GREATEST THREAT FOR HEAVY RAIN AND FLASH FLOODING WILL GENERALLY BE ALONG AND SOUTH OF A LINE FROM MILLE LACS LAKE...TO MOOSE LAKE IN MINNESOTA...AND SOLON SPRINGS...TO HAYWARD...AND MERCER IN NORTHWEST WISCONSIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CHANCE FOR THUNDERSTORMS RETURNS TO THE REGION THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-181015- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 512 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS...A FEW WITH THE POTENTIAL TO BECOME SEVERE...ARE EXPECTED ACROSS MUCH OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CHANCE FOR THUNDERSTORMS RETURNS TO THE REGION THIS WEEKEND. GRANING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
942 AM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL BUYCK 48.14N 92.52W
06/20/2008 M1.00 INCH NORTHWEST ST. LOUI MN PUBLIC
THE HAIL FELL AT THE GOLF COURSE.
&&
CLCThe Duluth radar (KDLH), 91 km away, was scanning. The volume nearest the first event began at 17:29 UTC.
3 thunderstorm wind. Local standard time, as filed.
A 12 inch diameter tree was blown down.
A 10 inch diameter tree was blown down.
Trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128566, 128567, 128568.